Get access

Capsaicin-induced neurogenic inflammation in the skin in patients with symptoms induced by odorous chemicals

Authors


Address:
J. Elberling
The Danish Research Centre for Chemical Sensitivities
Ledreborg Alle 40 2 tv.
2820 Gentofte
Denmark
Tel: +45 3977 7304
Fax: +45 3997 8458
e-mail:jeel@geh.regionh.dk

Abstract

Background: Intradermal injection of capsaicin induces the axonal release of neuropeptides, vasodilatation and flare, e.g. neurogenic inflammation. The spatial profile of neurogenic inflammation in the skin has been studied in various experimental models. Polarization spectroscopy imaging introduced recently may be used for the quantitative assessment of the temporal profile of neurogenic inflammation expressed as erythema intensity.

Purpose: In the present study, we aimed to compare capsaicin-induced erythema intensity with the flare area in patients with symptoms induced by odorous chemicals, thereby comparing the temporal and spatial profiles of neurogenic inflammation.

Methods: Sixteen patients fulfilling Cullen's criteria for multiple chemical sensitivity (MCS) and 15 eczema (EC) patients with airway symptoms elicited by odorous chemicals were compared with 29 age-matched, healthy controls. Participants were administered two intradermal injections of capsaicin 3.3 and 33 μM. Erythema intensity was measured by polarization spectroscopy imaging and flare response was quantified by visual inspection.

Results: Erythema intensity and flare area did not differ between patients and controls, and they were not correlated. Erythema intensity and flare area showed a dose-dependent increase (P<0.05). Erythema intensity increased with age at 3.3 μM but not at 33 μM capsaicin, whereas the flare area increased with age at both concentrations (P<0.05).

Conclusion: Capsaicin-induced erythema intensity and visual flare were normal in patients with MCS and EC patients with airway symptoms from odorous chemicals. Polarized light spectroscopy was a useful method for the measurement of the rapid temporal changes in erythema of experimental reactions.

Ancillary